Modified Benford’s law for two-exponent distributions


Motivated by applications in scientometrics, we study the occurrence of first significant digits in Lavalette distribution and in double Pareto distribution. We obtain modifications of Benford’s law. When the exponents are small, significant deviations to Benford’s law are observed; when the exponents are large, the two distributions conform with Benford’s law. Both analytical and numerical results are presented. Scientometric data can fairly well be described by the modifications.

This is a preview of subscription content, log in to check access.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8


  1. Alves, A. D., Yanasse, H. H., & Soma, N. Y. (2014). Benford’s law and articles of scientific journals: Comparison of JCR and Scopus data. Scientometrics, 98, 173–184.

    Article  Google Scholar 

  2. Alves, A. D., Yanasse, H. H., & Soma, N. Y. (2016). An analysis of bibliometric indicators to JCR according to Benford’s law. Scientometrics, 107, 1489–1499.

    Article  Google Scholar 

  3. Benford, F. (1938). The law of anomalous numbers. Proceedings of the American Philosophical Society, 78, 551–572.

    MATH  Google Scholar 

  4. Berger, A., & Hill, T. P. (2011). Benford’s law strikes back: No simple explanation in sight for mathematical gem. The Mathematical Intelligencer, 33, 85–91.

    MathSciNet  Article  MATH  Google Scholar 

  5. Campanario, J. M. (2010). Distribution of ranks of articles and citations in journals. Journal of the American Society for Information Science and Technology, 61, 419–423.

    Article  Google Scholar 

  6. Campanario, J. M., & Coslado, M. A. (2011). Benford’s law and citations, articles and impact factors of scientific journals. Scientometrics, 88, 421–432.

    Article  Google Scholar 

  7. Egghe, L., & Guns, R. (2012). Applications of the generalized law of Benford to informetric data. Journal of the American Society for Information Science and Technology, 63, 1662–1665.

    Article  Google Scholar 

  8. Hill, T. P. (1995). A statistical derivation of the significant-digit law. Statistical Science, 10, 354–363.

    MathSciNet  MATH  Google Scholar 

  9. Hürlimann, W. (2009). Generalizing Benfords law using power laws: Application to integer sequences. International Journal of Mathematics and Mathematical Sciences, 2009. doi:10.1155/2009/970284.

  10. Hürlimann, W. (2015). On the uniform random upper bound family of first significant digit distributions. Journal of Informetrics, 9, 349–358.

    Article  Google Scholar 

  11. Lavalette, D. (1996). Facteur d’impact: Impartialité ou impuissance? Report INSERM U350, Institut Curie-Recherche, Bât. 112, Centre Universitaire, 91405 Orsay, France.

  12. Mansilla, R., Köppen, E., Cocho, G., & Miramontes, P. (2007). On the behavior of journal impact factor rank-order distribution. Journal of Informetrics, 1, 155–160.

    Article  Google Scholar 

  13. Miller, S. J. (2015). Benford’s law: Theory and applications. Princeton, New Jersey: Princeton University Press.

    Google Scholar 

  14. Newcomb, S. (1881). Note on the frequency of use of the different digits in nature numbers. American Journal of Mathematics, 4, 39–40.

    MathSciNet  Article  MATH  Google Scholar 

  15. Nigrini, M. (2012). Benford’s law: Applications for forensic accounting, auditing, and fraud detection. Hoboken, New Jersey: Wiley.

    Google Scholar 

  16. Pietronero, L., Tosatti, E., Tosatti, V., & Vespignani, A. (2001). Explaining the uneven distribution of numbers in nature: The laws of Benford and Zipf. Physica A, 293, 297–304.

    Article  MATH  Google Scholar 

  17. Pinkham, R. S. (1961). On the distribution of first significant digits. Annals of Mathematical Statistics, 32, 1223–1230.

    MathSciNet  Article  MATH  Google Scholar 

  18. Reed, W. J. (2001). The Pareto, Zipf and other power laws. Economics Letters, 74, 15–19.

    Article  MATH  Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Ding-wei Huang.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Tseng, H., Huang, W. & Huang, D. Modified Benford’s law for two-exponent distributions. Scientometrics 110, 1403–1413 (2017).

Download citation


  • Benford’s law
  • Zipf’s law
  • Double Pareto distribution
  • Lavalette distribution